For almost a decade, practitioners have been reporting concerns about the labeling of unit-dose respiratory therapy medications packaged in low-density polyethylene (LDPE) plastic containers. Poor legibility of the labeling on these products has been a frequent concern reported to the United States Pharmacopeia-Institute for Safe Medication Practices (USP-ISMP) Medication Errors Reporting Program (MERP). In fact, the FDA has received more than 100 error reports through the MERP and the FDA MedWatch programs combined.
This problem with legibility is evident to some practitioners (eg, nurses, respiratory therapists), as well as to patients and caregivers who administer these medications. Unfortunately, ambulatory care pharmacists and physicians may not realize the extent of the problem because they often do not see the individual unit-dose containers. Many inhalation products intended for use by nebulization (eg, albuterol [eg, Proventil], ipratropium bromide [eg, Atrovent], albuterol- ipratropium combinations [eg, DuoNeb], levalbuterol HCl [Xopenex], cromolyn sodium [eg, Intal], budesonide [Pulmicort Respules]) are packaged in LDPE plastic containers. These medications generally are dispensed in boxes that contain foil pouches, each holding multiple unit-dose containers.
Many of these containers have little difference in shape or color. Even worse, the containers have the drug name, concentration, lot number, and expiration date embossed into the plastic using transparent, raised letters, which are virtually impossible to read (Figure). Some of these products also are available in multiple dosage strengths, but poorly visible labels make it hard to differentiate them.
This embossing method of labeling is used because the FDA no longer permits paper labels or ink printing on these containers. LDPE is permeable by volatile chemicals (such as those that are used in label adhesives, paper, and ink). Contamination of inhalation solutions can occur, resulting in the potential for patient harm. As a matter of fact, FDA studies have shown that 29 of 37 samples tested positive for volatile chemicals. The presumed sources of the volatile chemicals were the packaging and labeling materials used, such as adhesives, varnishes, inks, and solvents.
A report from a pharmacist working in a pharmacy that specializes in providing respiratory medications indicated a high level of awareness at her practice site. She explained that typically the pharmacy's patients receive both albuterol sulfate and ipratropium bromide inhalation solutions and mix them together in a nebulizer just prior to administration. The most common complaint received from patients is that they cannot differentiate one container of medicine from the other.
This pharmacist receives calls from patients daily concerning this problem. On several occasions, she has received calls from panicked patients who inadvertently used 2 containers of the same medication instead of mixing one of each. She commented on how difficult it is for someone with normal vision to read the embossed labels, let alone an elderly patient with declining vision.
We at ISMP have heard from both practitioners and patients who have used or were considering using marking pens on individual containers to color code or mark a letter indicating the drug name or affixing labels to them as a means to easily identify these medications. Because other substances have been shown to permeate through the plastic containers, however, it seems reasonable that the ink from a marker and volatiles from the label adhesives could do the same. Therefore, we would not recommend these practices.
On May 5, 2004, the FDA Drug Safety and Risk Management Advisory Committee met to discuss how to prevent errors with drug products marketed in unit-dose plastic containers composed of LDPE. Whereas a solution to the labeling problem was not determined, a number of alternative recommendations were considered, including the following: (1) embossment using large, easy-to-read fonts; (2) aluminum overwrap for each individual unit-dose, semipermeable container as protective secondary packaging and for labeling; and (3) plastic shrink-wrap over each package to provide background for lettering and bar codes.
The committee noted, however, that, even though inks and glues used for the latter 2 methods are not in direct contact with the LDPE packaging, migration of chemicals in the microenvironment of the packaging still might occur. Thus, additional FDA studies to determine whether such packaging is acceptable also were suggestedwhich means that additional time is necessary to resolve this problem satisfactorily.
Until the FDA clears up this labeling problem, consider the following measures to prevent errors with these products:
⁊Avoid adding labels to or writing on unit-dose plastic containers
⁊When storing these medications (in physician offices, pharmacies, patient homes, etc), ensure that plastic containers are stored in their original boxes, whenever possible. Avoid storing individual plastic containers together in a single location, because many products look alike and could be mixed together inadvertently.
⁊Keep in mind that many of these medications are packaged in foil pouches due to light sensitivity. Manufacturers of such products recommend storing unopened containers in the protective foil pouch until ready to use. Also, most manufacturers recommend that containers removed from the foil pouch be used within 1 week.
⁊In an effort to keep medications in their original packaging, pharmacists should avoid dispensing partial boxes. If boxes must be "broken up," ensure that plastic containers are dispensed in a clearly labeled package and that medications packaged in foil pouches are dispensed in an intact foil pouch.
⁊Counsel patients regarding the proper use and storage of their medication. Alert them to the potential for misidentification with these products. To reduce this problem, stress the need to store medications in original, clearly labeled packaging.
⁊Be prepared for questions from patients related to the identification of plastic containers, as well as what to do if the wrong medication or too much of one medication is administered. Ensure that elderly patients and those with visual difficulty have some means of properly identifying their respiratory medications, especially if they are using more than one.
Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide time-critical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/ Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to firstname.lastname@example.org.